Osteoporosis and epilepsy
Epilepsy and taking anti-seizure medication may contribute to the risk of developing osteoporosis for some people.
What is osteoporosis?
The mineral calcium is important for our bones. Vitamin D helps calcium to get into the bones, and the calcium helps to make the bones strong.
When calcium is lost, bones become thinner, more brittle, and break more easily. This is called osteoporosis. Anyone can develop osteoporosis, but it is more common in women, especially after the menopause when levels of oestrogen start to decrease.
Having epilepsy and taking anti-seizure medication (ASM) may contribute to the risks of developing osteoporosis, but how much they contribute to this risk is not clear, and will vary from person to person.
Taking high doses of several different ASMs for many years may contribute to the risk of developing osteoporosis. Studies have shown that some enzyme-inducing ASMs may increase levels of chemicals in the liver that destroy vitamin D, reducing the amount of vitamin D in the body.
The NICE (National Institute for Health and Care Excellence) guideline (2022) called ‘Epilepsies in children, young people and adults’, recommends that, for some people, their neurologist may suggest taking vitamin D and calcium supplements.
Calcium and vitamin D supplements can help replace the natural loss of calcium.
If you have concerns about osteoporosis, talking to your neurologist about the possibility of vitamin D level checks or having a bone density scan might help.
If osteoporosis happens when a woman goes through the menopause, HRT containing oestrogen, or a combination of oestrogen and progestogen, may be prescribed. HRT is generally used to relieve the symptoms of the menopause, but it might also help to protect against osteoporosis at this time.
Contact the Royal Osteoporosis Society
National Institute for Health and Care Excellence nice.org.uk/guidance/ng217 Epilepsies in children, young people and adults.
Epilepsy Society is grateful to Dr F J Rugg-Gunn,
Consultant Neurologist & Honorary Associate Professor
Clinical Lead, Chalfont Centre for Epilepsy, who reviewed this information.
Information updated: September 2023
Changes in hormone levels means that epilepsy treatment may need to change through a woman’s life. In this section, when we refer to women, this also includes girls of childbearing age.
Taking hormone replacement therapy (HRT) may increase the risk of seizures for some women with epilepsy.
Some methods of contraception may be less effective in preventing pregnancy for women taking certain anti-seizure medication (ASM). This is because some ASMs affect how well methods of contraception work.